MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Speech Disorder (4415)
Date of Event 02/04/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since brain tissue was dissected/resected in a different location than intended with the brainlab navigation involved, and the patient developed a speech problem ("trouble finding words") due to the deviating surgical actions performed in the brain, although according to the surgeon (treating clinician): - the deviation of the actual tumor resection path in the brain from the intended trajectory was detected by the surgeon visually during the surgery, and the surgery was continued successfully without changes of the skull opening and with the use of navigation.- the outcome of this surgery was successful as planned/intended with the removal of the tumor at the end of the surgery.- there was no further harm or negative effect to the patient due to deviating navigated actions, also not due to the prolongation of the surgery/anesthesia of ca.90min.- there were no further medical/surgical remedial actions reported to be necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the dissection/resection pathway performed with the aid of navigation in the skull and brain, deviating by ca.10mm at the skull (entry point) and multiple mm at the target from planned/intended, is: - a not adequate distribution and collection method of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.Navigation data provided by the hospital for this surgery shows that registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not adequately on both sides of the patient's face (but left side only), not in the region of interest at the back of the patients head, and collected in areas of skin shift and artifact/scatter of the pre-operative scan, which shall be avoided.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy.Apparently, despite a deviation of the navigation accuracy was detected by the user at registration verification, the full extent of the resulting deviation between the actual patient anatomy location during the surgery and the pre-operative scan displayed by the navigation for instrument position visualization during the resection was not recognized by the user with the necessary verification of the navigation accuracy of the registration, and throughout the procedure, including after draping/reference array exchange, before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery to resect a tumor in the brain was performed with the aid of the display of brainlab software cranial navigation 4.1.During the procedure, brain tissue was dissected/resected in a different location than intended with the brainlab navigation involved.When visibly not reaching the tumor as expected, the surgeons decided to interrupt the surgery and to perform a ct scan for the patient.The same tumor resection surgery was completed successfully as intended with navigation, using the ct scan performed at this surgery.According to the surgeon (treating clinician): - the deviation of the actual tumor resection path in the brain from the intended trajectory was detected by the surgeon visually during the surgery, and the surgery was continued successfully without changes of the skull opening and with the use of navigation.- the outcome of this surgery was successful as planned/intended with the removal of the tumor at the end of the surgery.- the patient developed a speech problem ("trouble finding words") due to the deviating surgical actions performed in the brain with the aid of navigation.- there was no further harm or negative effect to the patient due to deviating navigated actions, also not due to the prolongation of the surgery/anesthesia of ca.90min.- there were no further medical/surgical remedial actions reported to be necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21545011
Report Number8043933-2025-00017
Device Sequence Number7099399
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26650C
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Initial Report FDA Received Date03/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Other;
Patient SexUnknown